Alert archive / Illinois / Frost Advisories in 2021

Frost Advisory 6, NWS Chicago, IL

May 12, 20217 counties in Illinois; 4 counties in Indiana

NWS Chicago, IL issued this frost advisory at May 12, 2021, 2:41 PM CDT for 7 counties in Illinois; 4 counties in Indiana. It took effect at May 13, 2021, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 12, 2021, 2:41 PM CDT (19:41 UTC)
In effect from
May 13, 2021, 1:00 AM CDT
Expired
May 13, 2021, 7:00 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL

Counties DeKalb County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, McHenry County, IL, Will County, IL, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 17 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-230 m²/s²
0-3 km storm-relative helicity
-143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS73 KLOT 121941
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
241 PM CDT Wed May 12 2021

ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-130345-
/O.NEW.KLOT.FR.Y.0006.210513T0600Z-210513T1200Z/
McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-
Including the cities of Crystal Lake, Algonquin, McHenry, 
Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, 
Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, 
Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, 
Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Rensselaer, and DeMotte
241 PM CDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY...

* WHAT...Low temperatures from 34 to 36 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and north central and
  northeast Illinois. Mainly in low-lying areas and along river
  valleys. 

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
877 
WWUS73 KLOT 130113
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
813 PM CDT Wed May 12 2021

ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-130915-
/O.CON.KLOT.FR.Y.0006.210513T0600Z-210513T1200Z/
McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-
Including the cities of Crystal Lake, Algonquin, McHenry, 
Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, 
Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, 
Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, 
Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Rensselaer, and DeMotte
813 PM CDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
THURSDAY...

* WHAT...Low temperatures from 34 to 36 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and north central and 
  northeast Illinois. Mainly in low-lying areas and along river 
  valleys.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
936 
WWUS73 KLOT 130809
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
309 AM CDT Thu May 13 2021

ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-131200-
/O.CON.KLOT.FR.Y.0006.000000T0000Z-210513T1200Z/
McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-
Including the cities of Crystal Lake, Algonquin, McHenry, 
Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, 
Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, 
Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, 
Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Rensselaer, and DeMotte
309 AM CDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Low temperatures from 34 to 36 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and north central and 
  northeast Illinois. Mainly in low-lying areas and along river 
  valleys.

* WHEN...Until 7 AM CDT this morning. 

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carlaw
588 
WWUS73 KLOT 131206
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
706 AM CDT Thu May 13 2021

ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-131315-
/O.EXP.KLOT.FR.Y.0006.000000T0000Z-210513T1200Z/
McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-
Including the cities of Crystal Lake, Algonquin, McHenry, 
Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, 
Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, 
Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, 
Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Rensselaer, and DeMotte
706 AM CDT Thu May 13 2021

...FROST ADVISORY HAS EXPIRED...

Temperatures will quickly climb through the 30s into the 40s this
morning, ending the threat for frost. 

$$

Carlaw

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 12, 2:24 PM CDT, 17 minutes earlier.

Area forecast discussion, May 12, 2:24 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
224 PM CDT Wed May 12 2021

.SHORT TERM...
209 PM CDT

Through Thursday night...

High pressure continues to control our weather with mostly sunny
skies. The surface high center will drift over us tonight, allowing
light winds once again. Low dewpoints in the low 30s / upper 20s
will allow temperatures to drop once again, creating another round
of frost, limited to low-lying areas and river valleys in rural
regions. With the high to our east/southeast, winds will become
southerly overnight, allowing weak warm-air advection for a short
amount of time, especially in my western counties, so frost will
most likely be sandwiched between I- 39 and the City of Chicago
and points southeast into northwest Indiana.

Winds eventually turn northwesterly Thursday morning, but will
remain light. The lake breeze will once again setup, but with
generally light westerly flow, will be impeded a bit on it's inland
advance in Illinois, creating a wind shift to the east later in the
day than what we've seen the past couple of days. Surface
temperatures will also increase slightly with ample sunshine and a
slight increase in 850 temperatures, reaching the upper 60s in most
locations, and even near 60 by the lake.

Winds will become southerly Thursday night, allowing continued
warming. Low temperatures Thursday overnight will remain in the 40s,
so no threat of frost Thursday night / Friday morning.

BKL

&&

.LONG TERM...
229 AM CDT

Thursday night through Tuesday...

Latest indications are that we'll close out the week on a dry note
with seasonable temperatures back into the upper 60s/near 70
degrees.

We'll begin to transition into what looks to be a somewhat more
unsettled weather pattern this weekend, although we continue to
note a large degree of run-to-run consistency issues and a
larger-than-normal ensemble spread regarding precipitation
chances/distributions come Sunday and next week. Either way, high
pressure will build east of the region during this time frame
which will allow our low-level flow to return to a generally more
south-southwesterly direction. A burgeoning low-level jet Friday
night/Saturday morning will begin the process of advecting some
higher atmospheric moisture northward into the area, although
large scale forcing for ascent doesn't look terribly robust
anywhere nearby during this time which will limit precipitation
chances to 20% or less through Saturday afternoon and evening.

The general trend in both the global deterministic and ensemble
output into Sunday and Monday/Monday night seems to be one of a
slightly more suppressed solution, even though individual
deterministic runs have been swinging pretty wildly in this
regard. The offered blended guidance chance PoPs still look
reasonable during this timeframe, although it's conceivable that
some areas emerge from this stretch again with only minimal
rainfall if forcing and moisture end up getting further suppressed
downstate. There's still a signal that there *could* be a corridor
favoring some locally heavier rainfall south of I-80 into early
next week, but I certainly wouldn't hang my hat on that at this
point. Thunderstorm chances, while non-zero during this period,
may remain somewhat more muted as instability may take a bit
longer to lift back north across the area (potentially not even
until the middle/end of next week). Have left some isolated
thunder mentions in the gridded forecast during Sunday and Monday
afternoons, but have generally limited the areal extent at this
point.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

Only forecast concern is wind direction.

Mostly clear skies with scattered cumulus and northeasterly winds
from our lake breeze will remain in place throughout today as high
pressure remains in control. Winds will turn more southeasterly
after sunset as the lake breeze weakens. Winds will veer throughout
the evening to a more southwesterly direction, slowly working their
way around to west and eventually northwesterly overnight into
Thursday morning as the high pressure shifts to our southeast. But
winds will remain mainly light throughout the night. Another lake
breeze will set up again on Thursday, but with overall flow from the
northwest, the lake breeze will be slightly impeded, establishing
itself a little later in the early afternoon, and from a more
easterly direction vs. northeasterly.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 12, 2:46 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
246 AM CDT Wed May 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-130800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
246 AM CDT Wed May 12 2021 /346 AM EDT Wed May 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Frost Risk.

DISCUSSION...

Temperatures will fall into the low to mid 30s tonight and into
Thursday morning, but on a more localized basis across parts of
the Fox, Rock, and Kankakee River Valley locales supporting the
development of frost.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-130800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
246 AM CDT Wed May 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  No hazardous weather is expected at this time.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.